Missouri, 2022

Hail and Damaging Winds in Missouri, May 17, 2022

May 17, 2022 · NWS EAX · 7 events in 5 counties and zones

In the afternoon of May 17 a complex of severe thunderstorms moved through northern Missouri, bringing some minor wind damage and marginally severe hail. Later in the evening another convective complex moved into the the southern KC metro, causing some strong winds after sunset.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

In the afternoon of May 17 a complex of severe thunderstorms moved through northern Missouri, bringing some minor wind damage and marginally severe hail. Later in the evening another convective complex moved into the the southern KC metro, causing some strong winds after sunset.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at May 17, 2:55 PM CST, 25 minutes earlier.

Area forecast discussion, May 17, 2:55 PM CST, 25 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
355 PM CDT Tue May 17 2022

.Discussion...
Issued at 355 PM CDT TUE MAY 17 2022

Key Points:

* Isolated to scattered storms possible this evening mainly north of
  I-70.  These storms are largely expected to remain below severe
  limits, but can't rule out a strong storm or two.

* Complex of storms possible after 06Z tonight.  Hail, straight line
  winds main severe threats, with localized flash flooding possible.

* Warming trend Wednesday into Thursday ahead of a cold front on
  Friday. Much cooler conditions this weekend into early next week.

Detailed discussion...

Complex set up with two surface lows shifting east across the
plains. As of 20Z, one low is situated near Chamberlain SD, while
second deepening surface low across southwestern Kansas.  Warm air
advection continuing to lead to increasing instability with surface
based CAPE values of 1500-2500 J/kg, with greatest instability to
the west and least instability to the north. Cluster of storms
across eastern Nebraska as of 20Z are expected to move across
northern Missouri through the evening hours. Limited instability
along the Iowa/Missouri should limit severe potential through the
evening hours, though an isolated strong storm or two is possible.

40-45 knot low level jet is expected to develop this evening across
the Central Plains feeding moisture north increasing PWAT values to
1.25-1.6" towards 06Z tonight. Strong mass convergence is expected
to lead to thunderstorm development along trailing cold front from
northern low across eastern Nebraska into Iowa.  Additional
thunderstorm development is expected across central Kansas as mid
level wave associated with southern low works east. The development
across central Kansas is expected in the 00-02Z time frame with
development to the north following a few hours after that. These two
areas of convection are expected to evolve into a complex shifting
south and east across the area. Steep lapse rates near 10 C/km in
the 800-700 mb layer in northwestern Missouri could lead to large
hail threat across northwestern Missouri.  Farther to the south and
east, expect damaging winds to be main severe threat, but will have
to keep an eye on localized flooding potential with PWATs near
climatological maximums.

Complex is expected to shift east of the area Wednesday morning.
Surface ridge is expected to lead to light winds, though lingering
low level moisture will lead to stratus through the morning hours.
Moisture should mix out through the afternoon, leading to seasonal
conditions.  Warmer southwest winds are expected on Thursday leading
to much warmer conditions.  Upper low across the Pacific NW is
expected to deepen and approach from the northwest on Friday.
Trailing cold front could be the focus for additional thunderstorm
development, a few of which could be strong to severe.

&&

.Aviation...(For the 18Z TAFS through 18Z Wednesday Afternoon)
Issued at 1248 PM CDT TUE MAY 17 2022

Isolated storms become increasingly likely after 21Z today but are
expected to remain subsevere. Complex of storms expected
overnight, with gusty winds possible. Timing of storms is not
clear enough to include mention of gusty winds at this point.
Strongest storms are expected north of I-70. Behind complex of
storms, expect stratus to develop, gradually clearing throughout
the daylight hours on Wednesday.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

Discussion...BT
Aviation...BT
Hazardous weather outlook, May 17, 4:12 AM CST, 11 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
512 AM CDT Tue May 17 2022

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-181015-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
512 AM CDT Tue May 17 2022

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

 Strong to severe thunderstorms will be possible tonight into early
 Wednesday. Damaging winds and large hail will be the main threats
 however, a isolated tornado cannot be ruled out. In addition to the
 severe threat, 1 to 3 locally three inches of rain will be possible
 which may lead to localized flash flooding.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

 Strong storms will be possible south of Interstate 70 on Wednesday
 with gusty winds the main threat.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

In the hours before

Special weather statement, May 17, 2:54 PM CST, 26 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
354 PM CDT Tue May 17 2022

MOZ001>003-172200-
Atchison MO-Worth MO-Nodaway MO-
354 PM CDT Tue May 17 2022

...A strong thunderstorm will impact portions of northwestern Worth,
northeastern Atchison and northern Nodaway Counties through 500 PM
CDT...

At 354 PM CDT, Doppler radar was tracking a strong thunderstorm over
Blanchard, or 10 miles northeast of Tarkio, moving east at 40 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Tarkio, Burlington Junction, Hopkins, Athelstan, Sheridan, Parnell,
Clearmont, Elmo, Pickering and Westboro.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4057 9446 4043 9444 4044 9542 4058 9542
TIME...MOT...LOC 2054Z 267DEG 37KT 4056 9525

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

BMW

The radar

The Omaha radar (KOAX), 153 km away, was scanning. The volume nearest the first event began at 21:21 UTC.

Open the radar archive at this moment

Event by event

4 hail, 3 thunderstorm wind. Local standard time, as filed.

Hail, Nodaway

When
May 17, 3:20 PM CST to 3:21 PM CST
Where
Nodaway County, 2.1 mi W of Hopkins
Measured
1 in hail
Reported by
Public
Coordinates
40.550, -94.860

Thunderstorm Wind, Nodaway

When
May 17, 3:32 PM CST to 3:35 PM CST
Where
Nodaway County, Hopkins
Measured
61 kt (70 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
40.550, -94.820

Several garage doors were blown in on large metal buildings.

Hail, Mercer

When
May 17, 4:14 PM CST to 4:15 PM CST
Where
Mercer County, 0.69 mi S of Mercer
Measured
1 in hail
Reported by
Public
Coordinates
40.510, -93.530

Thunderstorm Wind, Putnam

When
May 17, 4:35 PM CST
Where
Putnam County, 2.52 mi ESE of Unionville
Measured
61 kt (70 mph) estimated gust
Reported by
State Official
Coordinates
40.460, -92.960

Several powerlines were down. There was roof damage and a roof was taken off a machine shed at HWY 129 and 190th Street in Unionville.

Hail, Sullivan

When
May 17, 4:36 PM CST to 4:37 PM CST
Where
Sullivan County, 2.96 mi NW of Milan
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
40.230, -93.160

Hail, Sullivan

When
May 17, 4:39 PM CST to 4:40 PM CST
Where
Sullivan County, Milan
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
40.200, -93.120

Thunderstorm Wind, Jackson

When
May 17, 11:05 PM CST
Where
Jackson County, 3.83 mi WNW of Dodson
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Employee
Coordinates
39.010, -94.590

NWS employee reports 6 to 8 inch tree limb was down over the road.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2022Every state in 2022This day in weather historyWarnings in Missouri, May 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1032003, 1032008, 1032004, 1032009, 1032006, 1032007, 1032010.